Close Get Latest Internet Explorer Get Latest Firefox Get Latest Chrome

Renal Complications

Transplant recipients may experience kidney problems as a consequence of the anti-rejection and other medications they take. The cornerstones of current immunosuppressive regimens – cyclosporin and tacrolimus – can cause damage by constricting the arteries leading to the kidneys.

Most patients will have a "bump" in their serum creatinines while taking these drugs, indicating a decrease in renal function. Fortunately, most patients are able to function quite well despite this change in kidney function.

Drugs may be prescribed to counteract the negative effects of the immunosuppressive medications. Some of these include calcium channel blockers (e.g., diltiazem, nifedipine) to dilate blood vessels, pentoxyphylline, which improves the ability of red blood cells to pass through small blood vessels, and L-arginine.

Other drugs used post transplant that may affect kidney function include Bactrim, non-steroidal anti-inflammatories such as ibuprofen and toradol, antibiotics, ACE inhibitors and rapamycin.

Only a small percentage of patients – about 2% – will experience serious kidney problems that eventually could require dialysis or even kidney transplantation.

Other causes of kidney problems not unique to transplant recipients include dehydration and overuse of diuretics.